Skip navigation

Milk-alkali syndrome

Milk-alkali syndrome is a condition in which there is a high level of calcium in the body (hypercalcemia). This causes a shift in the body's acid/base balance toward alkaline (metabolic alkalosis). As a result, there can be a loss of kidney function.

Causes

Milk-alkali syndrome is almost always caused by taking too many calcium supplements, usually in the form of calcium carbonate. Calcium carbonate is a common calcium supplement. It is often taken to prevent or treat bone loss (osteoporosis). Calcium carbonate is also an ingredient found in antacids (such as Tums).

A high level of vitamin D in the body, such as from taking supplements, can worsen milk-alkali syndrome.

Calcium deposits in the kidneys and in other tissues can occur in milk-alkali syndrome.

Symptoms

In the beginning, the condition usually has no symptoms (asymptomatic). When symptoms do occur, they can include:

  • Back, middle of the body, and back pain in the kidney area (related to kidney stones)
  • Confusion, strange behavior
  • Constipation
  • Depression
  • Excessive urination
  • Fatigue
  • Irregular heart beat (arrhythmia)
  • Nausea or vomiting
  • Other problems that can result from kidney failure

Exams and Tests

Calcium deposits within the tissue of the kidney (nephrocalcinosis) may be seen on:

Other tests used to make a diagnosis:

Treatment

Treatment involves reducing or eliminating calcium supplements and antacids that contain calcium. Vitamin D supplements also need to be reduced or stopped.

Outlook (Prognosis)

This condition is often reversible if kidney function remains normal. Severe prolonged cases may lead to permanent kidney failure requiring dialysis.

Possible Complications

The most common complications include:

  • Calcium deposits in tissues (calcinosis)
  • Kidney failure
  • Kidney stones

When to Contact a Medical Professional

Contact your health care provider if:

  • You take a lot of calcium supplements or you often use antacids that contain calcium, such as Tums.
  • You have any symptoms that might suggest kidney problems.

Prevention

If you use calcium-containing antacids often, tell your doctor about digestive problems. If you are trying to prevent osteoporosis, do not take more than 1.5 grams of calcium per day unless instructed by your medical provider.

Alternative Names

Calcium-alkali syndrome; Cope syndrome; Burnett syndrome; Hypercalcemia

References

Felsenfeld AJ, Levine BS. Milk alkalis syndrome and the dynamics of calcium homeostasis. Clin J Am Soc Nephrol. 1006;1:641– 654.

Grubb M, Gaurav K, Panda M. Milk-alkali syndrome in a middle-aged woman after ingesting large doses of calcium carbonate: a case report. Cases Journal. 2009;2:8198.

Patel AM, Goldfarb S. Got calcium? Welcome to the calcium-alkali syndrome. J Am Soc Nephrol. 2010;21:1440-1443.

Yoshizawa H, Morishita Y, Kusan E. Renal injury in calcium-alkali syndrome. J Nephrol Therapeutic. 2012. dx.doi.org/10.4172/2161-0959.S3-006.

Update Date: 11/7/2013

Updated by: Brent Wisse, MD, Associate Professor of Medicine, Division of Metabolism, Endocrinology & Nutrition, University of Washington School of Medicine. Also reviewed by David Zieve, MD, MHA, Bethanne Black, and the A.D.A.M. Editorial team.

A.D.A.M Quality Logo

A.D.A.M., Inc. is accredited by URAC, also known as the American Accreditation HealthCare Commission (www.urac.org). URAC's accreditation program is an independent audit to verify that A.D.A.M. follows rigorous standards of quality and accountability. A.D.A.M. is among the first to achieve this important distinction for online health information and services. Learn more about A.D.A.M.'s editorial policy, editorial process and privacy policy. A.D.A.M. is also a founding member of Hi-Ethics and subscribes to the principles of the Health on the Net Foundation (www.hon.ch).

The information provided herein should not be used during any medical emergency or for the diagnosis or treatment of any medical condition. A licensed physician should be consulted for diagnosis and treatment of any and all medical conditions. Call 911 for all medical emergencies. Links to other sites are provided for information only -- they do not constitute endorsements of those other sites. Copyright 1997-2014, A.D.A.M., Inc. Duplication for commercial use must be authorized in writing by ADAM Health Solutions.

A.D.A.M Logo